After Katharine Lee received her COVID-19 vaccine, she and a colleague chatted about their side effects. Because they worked in a medical school, they received their shots early and felt this might be a good opportunity to understand the experience.
While they expected injection site pain and to maybe spike a fever, they both noticed a symptom that they had not expected: their menstrual cycles changed. As Lee began talking with other people who menstruated, she heard that they also experienced periods that came earlier, felt heavier or just seemed abnormal.
“The menstrual cycle is a really flexible and dynamic process and it responds to a lot of different things in life like stress, physical or mental or immune changes,” Lee, the post-doctoral scholar in the public health sciences division at the Washington University School of Medicine in St. Louis, told TODAY. “The menstrual cycle is supposed to respond and adapt.”
Lee informally talked to colleagues and friends about their periods and some observed differences.
“A number of people said they noticed their cycles were just a little weird,” she explained. “But attributed it to maybe the vaccine or maybe it was perimenopause.”
She reached out to her grad school professor, Kathryn Clancy, head of the Clancy Lab at the University of Illinois, which focuses on women's health research. Lee mentioned the irregular cycles and Clancy was interested. Then she received her first dose.
“A little after a week after this first Moderna dose and I had never had a period that was so heavy — not even in my 20s when I was having a really heavy cycle,” Clancy said.
Clancy shared her experience on Twitter and people responded with their own stories. Lee and Clancy realized they needed to gather this information in a standardized way. So, they worked on a survey to do just that.
“A lot of people had noticed something but hadn't heard anything about (menstrual changes) being a side effect,” Lee said. “So many things could impact people's menstrual experiences. So, we just thought if this is a side effect of … this type of vaccine it would be good for people to be prepared.”
Both researchers note that they are pro-vaccine and they’re conducting the research to understand the full range of side effects.
“We need to do more work noticing when there are different effects for different people, really, so that we can do a better job of (preparing for) these side effects," Clancy explained. "If people know, for instance, this is going to make you bleed more they're going to have more pads with them.”
Vaccines and menstruation
Experts say it’s unclear if past studies on past vaccines looked at whether they impact menstruation. Clancy said it wasn’t until the National Institutes of Health recommended balanced recruitment for drug trials in the 1990s that women needed to be included in studies.
“We make a lot of assumptions about vaccines and side effects based off of data that doesn't actually represent all bodies,” she said. “There are biological and cultural effects to all sorts of different phenomena, and we really need to do due diligence to study these."
The mechanisms behind how the COVID-19 vaccines might impact the uterus remains unknown for now. While researchers do not understand how the vaccines — which do not cause COVID-19 — might influence menstruation, they do have some understanding of how having COVID-19 impacts menstruation. Research, mostly from China, looked at that relationship.
“There are some studies that show that how the COVID virus actually enters the human cells and these receptors are found in part the GI system, kidneys, possibly the uterus, possibly the placenta,” Dr. Anar Yukhayev, an OB-GYN at Long Island Jewish Medical Center, told TODAY.
Another study looked about 200 women with and without COVID-19 in China, that found “about a 20, 25% of them has some kind of changes in their menses whether the volume or the irregularity,” he said.
Yukhayev wonders if the inflammation that plays a role in the virus contributes to the changes.
“Perhaps not the virus itself, but perhaps it is the antibodies and the inflammation reaction that that that it's creating throughout the body,” he said.
Dr. Gloria Bachmann noted that estrogen is involved with COVID-19.
“Estrogen does (have an) impact on COVID so that there is sort of a connection. It’s not a bad connection but it may be a connection that alters a period,” the OB-GYN and director of the Women’s Health Institute at the Rutgers Robert Wood Johnson Medical School told TODAY. “There’s no research yet. But I look at it in terms it could potentially cause a menstrual irregularity that is not a dangerous one or one that lasts for a long period of time.”
Estrogen often plays a role in heavy periods, early periods, skipped periods or other changes.
“The hormone estrogen is involved in many, if not all, of the menstrual irregularities,” Bachmann said.
Yukhayev urges people to talk to their doctors if they notice period changes and are worried. Some people might want to take a pregnancy test while others might be experiencing a change in menstruation for other reasons, such as fibroids, endometriosis or polycystic ovarian syndrome (PCOS), especially if it is longer lasting.
And Bachmann said that people should report any menstrual irregularities to V-Safe, a health checker run by the Centers for Disease Control and Prevention to monitor side effects of COVID-19 vaccines. Menstrual changes weren’t noted as possible side effects during clinical trials but that could be because participants simply didn’t notice them or this smaller group didn’t experience them.
“It usually takes a while for all issues that might be associated with medication or intervention to be known because you do need some time for enough people to get it and to report it,” Bachmann explained. “(If it’s rare) it doesn't come on the radar until there's a lot of people who have gotten the intervention.”
Changes seem to be short-lived. While the data hasn’t been analyzed from the survey, Lee noted that anecdotally people have shared that their menstrual irregularities only seem to last for the cycles following the shots.
“It's two doses that are generally going to land for most people into different cycles. So, you might end up noticing the disruption for more than one cycle,” she said. “We're pretty sure it's a very short transient thing.”
People interested in participating in the research survey can do so here.
CORRECTION (April 12, 2021 3:59 p.m. ET): An earlier version of the article identified Katharine Lee as being a post-doctoral scholar at the University of Washington School of Medicine. She is at Washington University School of Medicine in St. Louis.
CORRECTION (April 15, 2021 8:56 a.m. ET): An earlier version misspelled Katharine Lee's first name.